Thunderstorm Wind, Logan
- When
- August 20, 6:15 AM CST
- Where
- Logan County, Caulksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -93.870
Trees were down on Arkansas Highway 23.
A mesoscale convective system (MCS) propagated into the northern half of Arkansas during the predawn hours of the 20th. This created areas of heavy rain and an isolated severe storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A mesoscale convective system (MCS) propagated into the northern half of Arkansas during the predawn hours of the 20th. This created areas of heavy rain and an isolated severe storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 5:00 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 600 AM CDT THU AUG 20 2009 .AVIATION... COMPLEX OF SHRA/TSRA CONTINUE ACROSS THE NORTHERN THIRD OF AR THIS MORNING. NORTHERN SITES WILL CONTINUE TO SEE MODERATE TO HEAVY RAIN AND MVFR CEILINGS/VIS THROUGH MID MORNING...THEN LIFTING TO DOMINANT VFR BY MIDDAY. FURTHER SOUTH...EXPECTING SHRA/TSRA TO DEVELOP ACROSS CENTRAL SECTIONS OF THE STATE AS THE LINE PUSHES SOUTH. EXPECTING SHRA/TSRA MUCH OF THE AFTERNOON AS ADDITIONAL DEVELOPMENT OCCURS THIS AFTERNOON. THIS EVENING AND OVERNIGHT...THE COLD FRONT WILL PUSH S INTO AR...WITH SHRA/TSRA ALONG AND AHEAD OF THE FRONT...AND WINDS SWITCHING TO THE NW AT 5 TO 15 KTS BEHIND THE FRONT. && .PREV DISCUSSION... /ISSUED 351 AM CDT THU AUG 20 2009/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT THE COLD FRONT CONTINUES TO BE ACROSS MISSOURI AND SOUTH KANSAS. AN MCS IS MOVING ALONG THE FRONT ACROSS SOUTHERN MISSOURI. A FEW THUNDERSTORMS ARE ENTERING NORTH ARKANSAS. SOME OF THE STORMS WILL BECOME SEVERE EARLY THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE HIGHEST POPS WILL BE IN THE NORTH THIS MORNING AS THE ONGOING SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA. THIS AFTERNOON THE FRONT WILL BEGIN TO MOVE SOUTH AND AFTERNOON HEATING AND OUTFLOW BOUNDARIES WILL LEAD TO MORE DEVELOPING THUNDERSTORMS PROGRESSIVELY FURTHER SOUTH. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED TORNADOES CAN NOT BE RULED OUT. LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A CONCERN. PRECIPITABLE WATER FROM THE LATEST KLZK SOUNDING IS 2.09. THE MAIN THUNDERSTORM THREAT WILL BE ACROSS SOUTH ARKANSAS TONIGHT. HIGH PRESSURE BEGINS BUILDING INTO THE STATE LATE TONIGHT AND FRIDAY. DRIER AND COOLER AIR IS EXPECTED BEHIND THE FRONT THROUGH THE WEEKEND. HIGHS WILL BE IN THE 80S AND 90S BUT LOWS WILL BE IN THE 50S AND 60S SATURDAY AND SUNDAY. LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT LONG TERM BEGINS WITH UPPER LEVEL RIDGE OVER THE PLAINS AND ROCKIES...WITH A TROUGH OVER THE EASTERN CONUS...PUTTING AR IN NORTHERLY FLOW ALOFT. SFC FLOW WILL CONTINUE FROM THE N AND NE THROUGH MUCH OF THE LONG TERM...WHICH WILL KEEP THE DRIER AIR IN PLACE ACROSS THE NATURAL STATE. BY MID WEEK...THE UPPER LEVEL TROUGH WILL GET CUT OFF FROM THE MAIN FLOW...LEAVING A WEAK TROUGH LINGERING OVER THE S AND SE CONUS TUESDAY AND WEDNESDAY. THIS KEEPS AR IN WEAK DESCENDING MOTION ON THE WEST SIDE OF THE TROUGH...WHICH WILL GENERALLY KEEP THE FORECAST DRY. A RETURN TO WEAK SOUTHERLY FLOW MAY BEGIN AT THE END OF THE FORECAST...BUT TOO LATE TO INCREASE MOISTURE ENOUGH TO INTRODUCE POPS AT THIS TIME. TEMPS WILL CONTINUE AT OR BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 87 65 84 59 / 60 60 10 10 CAMDEN AR 92 71 89 62 / 50 60 30 10 HARRISON AR 86 60 83 54 / 50 50 10 0 HOT SPRINGS AR 90 70 88 61 / 60 70 20 10 LITTLE ROCK AR 89 71 88 62 / 60 70 20 10 MONTICELLO AR 91 71 88 63 / 50 50 30 10 MOUNT IDA AR 90 69 88 60 / 60 70 20 10 MOUNTAIN HOME AR 87 61 83 55 / 50 50 10 0 NEWPORT AR 87 67 84 60 / 60 60 20 10 PINE BLUFF AR 91 71 88 63 / 50 60 30 10 RUSSELLVILLE AR 88 66 87 59 / 60 60 10 10 SEARCY AR 87 68 86 61 / 60 70 20 10 STUTTGART AR 90 70 87 63 / 60 70 20 10 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...62
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT THU AUG 20 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE THUNDERSTORM COMPLEX OVER NORTHERN ARKANSAS...NORTHEAST OKLAHOMA...AND SOUTHERN MISSOURI WILL CONTINUE TO PUSH SOUTH AND SOUTHEAST THIS MORNING. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND FLASH FLOODING THE MAIN CONCERNS. LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THIS COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH SOUTH INTO CENTRAL PORTIONS OF ARKANSAS BY MIDDAY...WEAKENING SOME OVER TIME. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN ARKANSAS ALONG REMNANT OUTFLOW BOUNDARIES LEFT OVER FROM THIS MORNINGS THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF ARKANSAS TODAY AND TONIGHT...WITH SOME OF THE THUNDERSTORMS EXPECTED TO BECOME SEVERE...WITH HAIL AND HIGH WINDS THE MAIN THREATS. FLASH FLOODING WILL ALSO BE POSSIBLE WITH HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE. WHILE FORECAST LOW LEVEL WIND SHEAR FOR THIS AFTERNOON IS FAIRLY LOW...ISOLATED TORNADOES CANNOT BE RULED OUT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT AS A COLD FRONT PUSHES SOUTH INTO ARKANSAS. SOME OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE...WITH HAIL AND HIGH WINDS THE MAIN THREATS. FLASH FLOODING WILL ALSO BE POSSIBLE WITH SLOWER MOVING THUNDERSTORMS...AND STORMS THAT MOVE OVER AREAS THAT SEE HEAVY RAIN THIS MORNING AND AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS ARKANSAS FRIDAY MORNING...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF THE FRONT ACROSS SOUTHERN ARKANSAS. THIS FRONT IS EXPECTED TO PUSH SOUTH OF ARKANSAS BY FRIDAY AFTERNOON AND EVENING...WITH DRIER AND COOLER WEATHER EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 62
The Western Arkansas radar (KSRX), 45 km away, was scanning. The volume nearest the first event began at 12:15 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees were down on Arkansas Highway 23.
Water was covering the roadway in the town of Ola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188766, 188765.